Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2014 (2014), Article ID 160396, 3 pages
Case Report

Lazy Lips: Hyperkalemia and Acute Tetraparesis—A Case Report from an Urban Emergency Department

1Department of Emergency Medicine, Inselspital, University Hospital Bern, Freiburgstrasse, 3010 Bern, Switzerland
2Department of Surgery, Inselspital, University Hospital Bern, Freiburgstrasse, 3010 Bern, Switzerland
3Department of Respiratory and Critical Care Medicine, Otto Wagner Hospital, Baumgartner Höhe 1, 1140 Vienna, Austria

Received 28 August 2014; Accepted 11 November 2014; Published 25 November 2014

Academic Editor: Kalpesh Jani

Copyright © 2014 Christian T. Braun et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


A 58-year-old male patient was admitted to our emergency department at a large university hospital due to acute onset of general weakness. It was reported that the patient was bradycardic at 30/min and felt an increasing weakness of the limbs. At admission to the emergency department, the patient was not feeling any discomfort and denied dyspnoea or pain. The primary examination of the nervous system showed the cerebral nerves II–XII intact, muscle strength of the lower extremities was 4/5, and a minimal sensory loss of the left hemisphere was found. In addition, the patient complained about lazy lips. During ongoing examinations, the patient developed again symptomatic bradycardia, accompanied by complete tetraplegia. The following blood test showed severe hyperkalemia probably induced by use of aldosterone antagonists as the cause of the patient’s neurologic symptoms. Hyperkalemia is a rare but treatable cause of acute paralysis that requires immediate treatment. Late diagnosis can delay appropriate treatment leading to cardiac arrhythmias and arrest.